NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
How to determine which `epilepsy syndrome`
My hussband has epilepsy. He has grand mal seizures that always start by him turning head to the right. He is well controlled on dialantin and phenobarbital. We were told the chances of our children having epilepsy were "astronomical". Long story short we had 2 girls and a boy. Our middle daughter, Nikole, started having seizures at 12- we lost her to a drowning accident that same year. One year later elder daughter developed epilepsy, 2years later our 16 year old son. Both my husband and children are/were bright ,beautiful, intelligent people. They all turn to the right. Our son and daughter take tegretol. Our daughter who passed away took depakote- it never seemed to work. My question is which syndrome does this most sound like to you. Our doctors seem a little reluctant to even admit that it`s inherited. We,of course, are extremely intreseted in research and patterns. It was discovered that my husband`s father`s side had cousins with epilepsy. They are all much older than he and weren`t real close because he was a late in life baby and his dad died when he was 2.
The first step in determining treatments for medication resistant epilepsy is to determine the epilepsy syndrome. There are two major categories of epilepsies: partial in onset and generalized in onset. In partial epilepsy, seizures begin in a specific or focal area of the brain. In the generalized epilepsies, seizures do not arise in a focal region of the brain, but involve the entire brain at seizure onset. The distinction between partial and generalized epilepsies is made by taking a complete history of the epilepsy (age on onset, types of seizures) and by using the electroencephalogram (EEG). The type of epilepsy affects the choice of medication because some seizure medications are not effective for generalized epilepsies. Thus, one of the potential reasons that an individual may continue to have seizures is the incorrect medication is chosen for the epilepsy type.
David M Ficker, MD
College of Medicine
University of Cincinnati